Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 2, 2018, 7:21 PM EDT for Upshur County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 7:21 PM EDT (23:21 UTC)
- Expired
- Oct 2, 2018, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 149 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
090
WWUS81 KRLX 022321
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT TUE OCT 2 2018
WVZ030-039-022345-
Upshur-Lewis-
721 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CENTRAL
UPSHUR COUNTIES...
At 721 PM EDT, a strong thunderstorm was located near Buckhannon,
moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tallmansville and French Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3890 8011 3888 8011 3886 8010 3881 8019
3893 8041 3899 8031 3891 8010
TIME...MOT...LOC 2321Z 301DEG 23KT 3895 8030
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 2, 4:40 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 2, 4:40 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Charleston WV 440 PM EDT Tue Oct 2 2018 .SYNOPSIS... Unsettled and summer like weather through the end of the week, with cold fronts only getting close tonight, and Thursday night into Friday. Summer like weather continues early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 440 PM Tuesday... Updated to raise PoPs north and add severe wording northwest, to coincide with severe thunderstorm watch 393 in effect until 10 PM this evening, for northern portions of the middle Ohio Valley. Storms in line already crossing Ohio River, and second line just upstream of the forecast area, showing some intensification. As of 230 PM Tuesday... Warm moist air will advect into the region this afternoon and this evening around high pressure to our south. This moisture will interact with a frontal boundary just to our north firing convection, mainly across the northern portion of the CWA attm. This convection should die down after after sunset. Went likely pops across the north for late this afternoon and into this evening, with chc pops elsewhere. Depending on how far the front stags late this afternoon and evening will determine where fog or stratus deck forms. If clearing does occur with plenty of low level moisture around, expect widespread fog to form just about anywhere tonight. With very light flow at the low levels this fog could lift into a stratus deck and drizzle before breaking up after daybreak, with the mountain zones being last to break up. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 252 PM Tuesday... Sfc cold front is prog to gradually push across the CWA on Thursday with shower and thunderstorm chances increasing during the day from northwest to southeast. However, the front is expected to slow its progression through the day...and may not push through southern and eastern WV. Front remains stalled for much of Friday and then tries to work its way back north in the afternoon as unseasonably strong mid level ridging building into the region from the south. Very warm on Thursday before FROPA with highs in the 80s nearly areawide. Max temps on Friday on how far north/south the front makes it through the area. Northern CWA could easily be only in the 60s to low 70s in the afternoon while the far southern CWA could warm into the low 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 305 PM Tuesday... Very warm conditions are expected during the Long Term period as an impressively strong H5 ridge (by early Oct standards) becomes centered along the Mid Atlantic. Increase in height fields and associated thermal profile should translate to sfc temps in the 80s to near 90 early next week. Partly to mostly sunny skies should also prevail with only minimal chances of diurnally driven convection each day. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... As of 215 PM Tuesday... Warm moist airmass being pumped into the region by high pressure to our south. This moist air will interact with a frontal boundary draped just south of the Great Lakes. This will fire up convection for the rest of this afternoon and into this evening. Brief MVFR/IFR conditions can be expected near any storms. Also brief gusty SW wind can also be expected out ahead and near storms this afternoon and evening. Very moist low level airmass over the area and any clearing overnight will lead to MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually lead to a low MVFR stratus deck by daybreak and into the late morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Low top medium ALTERNATE SCENARIOS: TAFs may need amended for thunderstorms this evening, especially north. Fog formation and or stratus deck may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H M M H HTS CONSISTENCY H H H H H H H H H M L M BKW CONSISTENCY H H H H H H M H L L M M EKN CONSISTENCY H H H H H M M H H M L L PKB CONSISTENCY H H H H H H H M M M H H CKB CONSISTENCY H H H H H H H L H M H H AFTER 18Z WEDNESDAY... IFR conditions in rain and/or low clouds are possible Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/RH/TRM NEAR TERM...JS/TRM SHORT TERM...RH LONG TERM...RH AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Oct 2 2018 OHZ066-067-075-076-084-WVZ010-011-031945- Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler- 340 PM EDT Tue Oct 2 2018 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and extreme northwestern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ009-019-020-031-032-040-031945- Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon into the evening have a marginal risk of producing damaging wind gusts and large hail, before weakening soon after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030- 033-034-039-515>526-031945- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. There is a chance for showers and storms this afternoon into this evening, though storms are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Oct 2, 6:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
622 PM EDT TUE OCT 2 2018
WVZ019-020-022300-
Doddridge-Ritchie-
622 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE AND
SOUTHWESTERN DODDRIDGE COUNTIES...
At 622 PM EDT, a strong thunderstorm was located over Pennsboro, or 7
miles northeast of Harrisville, moving southeast at 30 mph.
Winds in excess of 45 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Pennsboro, New Milton, Grove and Greenwood.
This includes Route 50 in West Virginia between mile markers 41 and
50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3931 8090 3930 8089 3930 8088 3923 8066
3913 8076 3928 8101 3933 8097
TIME...MOT...LOC 2222Z 298DEG 25KT 3928 8094
30Local storm report, Oct 2, 6:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 SSE DOAK 39.30N 80.61W
10/02/2018 DODDRIDGE WV DEPT OF HIGHWAYS
TREE DOWN ONTO US HIGHWAY 50 WITH EASTBOUND LANE
CLOSED. TIME OF EVENT BASED OFF RADAR
&&
EVENT NUMBER RLX1800291
HARTLocal storm report, Oct 2, 6:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD AVON 39.20N 80.65W
10/02/2018 DODDRIDGE WV PUBLIC
MEATHOUSE FORK CREEK OUT OF ITS BANKS ALONG MEATHOUSE
FORK ROAD.
&&
EVENT NUMBER RLX1800293
RGLocal storm report, Oct 2, 7:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG KINCHELOE 39.15N 80.50W
10/02/2018 HARRISON WV 911 CALL CENTER
ONE TREE REPORTED DOWN ALONG GOOSEMAN ROAD.
&&
EVENT NUMBER RLX1800294
RGLocal storm report, Oct 2, 7:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD INDUSTRIAL 39.28N 80.58W
10/02/2018 HARRISON WV 911 CALL CENTER
FLOODING NEAR DOG RUN NEAR SALEM
&&
EVENT NUMBER RLX1800295
HARTSpecial weather statement, Oct 2, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT TUE OCT 2 2018
WVZ030-039-022345-
Upshur-Lewis-
721 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CENTRAL
UPSHUR COUNTIES...
At 721 PM EDT, a strong thunderstorm was located near Buckhannon,
moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tallmansville and French Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3890 8011 3888 8011 3886 8010 3881 8019
3893 8041 3899 8031 3891 8010
TIME...MOT...LOC 2321Z 301DEG 23KT 3895 8030
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:37 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Oct 2, 3:09 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| Oct 2, 3:44 PM EDT | Special Weather Statement | RLX | Pleasants | 31 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| Oct 2, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 39 min |
| Oct 2, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 34 min |
| Oct 2, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 32 min |
| Oct 2, 5:08 PM EDT | Special Weather Statement | RLX | Harrison | 37 min |
| Oct 2, 5:29 PM EDT | Special Weather Statement | RLX | Harrison | 31 min |
| Oct 2, 5:51 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 39 min |
| Oct 2, 6:11 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
| Oct 2, 6:22 PM EDT | Special Weather Statement | RLX | Doddridge | 38 min |
| Oct 2, 6:26 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Oct 2, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis, Upshur | 35 min |
| Oct 2, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 41 min |
| Oct 2, 7:47 PM EDT | Special Weather Statement | RLX | Randolph | 43 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.